Ask an expert
Question

03 Mar 2004

Multiple substance abuse
Hi
I have currently been using Tenston, Nitrazepam,Zopax, Immovane Cillift and Cafergot on a continual basis for a period of 8 months plus, I have always sufferered from migraine and depression, therefore I feel that I have used many of these medications as a crutch to lean on, I have now reached a point where I feel that all the meds are making me sicker by the day, its time to stop this addiction, I am always irritable, anxious, moody and have a general feeling of being ill all the time. I am no longer able to perform my daily tasks. My body aches I sweat a lot and suffer terrible headaches. I have lost my interest in life and can no longer carry on like this.
The physical pain is just too vast to mention them all, and emotionally I feel drained. I spoke to my GP who told to just stop taking all these meds, but I am terrified. Is there any programm which I could follow to wean myself from all of the medications, at this stage I feel like a terrified little girl, I just want to start living a normal life again. The painkillers I take per week are in the region of 300- 400. I am desperate please help in any way you can. I am 40 years old, 1.69m and weight 50kg. I want to be a good mother and wife again. I WANT TO LIVE AGAIN AND NOT JUST EXIST. I go for hypnotherapy, but I am so down and disappointed in myself this also does not seem to help. You are more than welcome to e-mail me directly, I NEED HELP. I have often thought of suicide, I just feel that I would be doing everyone a favor. I have made the decision after months to get out of this rut therefore I am writing to you.
Answer 430 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear hopeless,
Sorry, but again the fault in the programming of our Admin section through which I answer these queries, which has been fouling up since Feb 29th (leap year) has worsened and is losing my postings almost every time I post a answer. This is very annoying indeed. So my brilliant earlier answer to you has been lost, again.
Here goes again ---
I wouldn no advise you to suddenly stop all those medications ( far too many for a soundly planed treatment program ) suddenly. DO arrange to see a good local psychiatrist to re-assess the situation, and to plan with you a detailed plan for gradually reducing the doses of all of these, until they have been stopped. Sometimes that can clear up many of the symptoms you are experiencing, and at least it clarifies what remains to be dealt with.
Please don't dwell on ideas of suicide --- nobody would be any better off for that. Your psychiatrist could advise usefully on what might be helpful as a minimalist and cautious treatment plan as regards medications.
Hypnotherapy is totally useless in managing Depression. It could help if you could learn progressive self-relaxation as a way of reducing tension and anxiety, and then to learn how to concentrate on how to minimalize the headaches until them can go away.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9362 votes
No
67% - 19306 votes
Vote